Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 141, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 31, 2020, 12:17 PM CDT for Crawford County, Washington County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2020, 12:17 PM CDT (17:17 UTC)
- Expired
- Aug 31, 2020, 1:00 PM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Crawford County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 12:35 PM CDT | TSTM WND DMG | 3 W Davisville, MO | TREE DOWN OVER THE ROADWAY ALONG HIGHWAY 49. |
| Aug 31, 12:56 PM CDT | HAIL 1 | 5 Wsw Belgrade, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 10:50 AM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2773 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 710 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.9
The text
As transmitted.
333
WUUS53 KLSX 311717
SVRLSX
MOC055-221-311800-
/O.NEW.KLSX.SV.W.0141.200831T1717Z-200831T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1217 PM CDT Mon Aug 31 2020
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Southern Crawford County in east central Missouri...
Washington County in east central Missouri...
* Until 100 PM CDT.
* At 1217 PM CDT, severe thunderstorms were located along a line
extending from near Sullivan to near Steelville to 11 miles north
of Salem, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Potosi, Anthonies Mill, Viburnum, Mineral Point, Richwoods,
Courtois, Old Mines, Cherryville, Belgrade, Dillard, Latty,
Shirley, Cook Station and Davisville.
This also includes Washington State Park and Dillard Mill Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3770 9131 3779 9131 3779 9152 3799 9120
3819 9108 3820 9079 3811 9069 3809 9068
3809 9066 3807 9064 3773 9086 3774 9114
3770 9115
TIME...MOT...LOC 1717Z 279DEG 35KT 3818 9119 3799 9130 3781 9151
HAIL...<.75IN
WIND...60MPH
$$
Glass2 follow-up statements
178
WWUS53 KLSX 311734
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1234 PM CDT Mon Aug 31 2020
MOC055-221-311800-
/O.CON.KLSX.SV.W.0141.000000T0000Z-200831T1800Z/
Crawford MO-Washington MO-
1234 PM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN CRAWFORD AND WASHINGTON COUNTIES...
At 1234 PM CDT, severe thunderstorms were located along a line
extending from near Anthonies Mill to 13 miles east of Steelville to
near Cherryville, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Potosi, Anthonies Mill, Viburnum, Mineral Point, Richwoods, Courtois,
Old Mines, Cherryville, Belgrade, Dillard, Latty, Shirley, Cook
Station and Davisville.
This also includes Washington State Park and Dillard Mill Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3779 9152 3799 9120 3819 9108 3820 9079
3811 9069 3809 9068 3809 9066 3807 9064
3773 9086 3774 9114 3770 9115 3770 9131
3779 9131
TIME...MOT...LOC 1734Z 271DEG 36KT 3816 9106 3796 9111 3780 9129
HAIL...<.75IN
WIND...60MPH
$$
Glass877
WWUS53 KLSX 311749
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
1249 PM CDT Mon Aug 31 2020
MOC055-221-311800-
/O.CON.KLSX.SV.W.0141.000000T0000Z-200831T1800Z/
Crawford MO-Washington MO-
1249 PM CDT Mon Aug 31 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHEASTERN CRAWFORD AND WASHINGTON COUNTIES...
At 1249 PM CDT, severe thunderstorms were located along a line
extending from near Richwoods to 8 miles west of Potosi to Courtois,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Potosi, Anthonies Mill, Viburnum, Mineral Point, Old Mines,
Richwoods, Courtois, Belgrade, Dillard, Latty, Shirley and
Davisville.
This also includes Washington State Park and Dillard Mill Historic
Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3780 9122 3792 9109 3819 9108 3820 9079
3811 9069 3809 9068 3809 9066 3807 9064
3773 9086 3774 9114 3770 9115 3770 9131
3776 9127
TIME...MOT...LOC 1749Z 278DEG 35KT 3814 9089 3794 9094 3775 9111
HAIL...<.75IN
WIND...60MPH
$$
GlassWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:56 AM CDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 6:56 AM CDT, 5 hours 21 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 656 AM CDT Mon Aug 31 2020 .SHORT TERM... (Through Late Tonight) Issued at 401 AM CDT Mon Aug 31 2020 A cold front extending from western Iowa southeast through eastern Nebraska into Oklahoma will move into northwest Missouri today. The front is expected to become quasi-stationary by this evening from west central Missouri extending northeast to near Mexico Missouri and Quincy Illinois. While short range models are in good agreement with the synoptic features and mass fields over the next 24 hours, the convective trends are very much uncertain. However, there is a general theme: models develop an MCS over the eastern Plains ahead of the front between now and 12-14Z this morning, and this MCS pushes southeast through the day today across western into southern Missouri. Most guidance shows this MCS only grazing our central and southeast Missouri counties today, and this makes sense given that the highest instability is over west central and southwest Missouri and Corfidi vectors would generally steer an MCS southwest of our CWFA. That being said, the MCS has yet to form, and and where it ultimately does will have an effect on where it ultimately tracks. Convective trends for tonight will of course depend greatly on what happens today. If a strong MCS moves through southwest Missouri today, it will drive the effective front south into Arkansas, which could mean there would be little if any convection tonight as the low level jet ahead of the synoptic front would focus the moisture convergence over Arkansas. The GFS and ECMWF hint at this solution, as well as the 4km NAM and to some extent the latest run of the HRRR. However, the HRRR also blows up a lot of convection over central and eastern Missouri overnight...well north of the main MCS which it develops over Arkansas...and a couple of other CAMs also do this. When looking at the "paintball" plot generated by the SPC HREF though, the main storm track is across Arkansas with just a smattering across Missouri, which gives me a little more confidence in the more southern solution. Carney .LONG TERM... (Tuesday through Sunday) Issued at 436 AM CDT Mon Aug 31 2020 Thunderstorm trends for Tuesday will be highly dependent on what ultimately happens tonight. The current most likely scenario is that the effective boundary will be well south of the area across Arkansas on Tuesday morning. Deterministic guidance shows a lot of weak to moderate moisture convergence in southwest low level flow over central and eastern Missouri into southwest Illinois through the day, with stronger convergence over Arkansas in the vicinity of the effective boundary and further north along the baroclinic zone associated with the synoptic front. This leaves our forecast area in a zone of relatively weak forcing and precip. While some showers and and a few thunderstorms are probable on Tuesday, it doesn't look like that convection will be strong/persistent. Referring back to the HREF "paintball" plot there are very few hits above 40 dBZ on Tuesday on Tuesday which lends confidence to the idea of weaker convection. The synoptic cold front moves slowly southeast Wednesday and Thursday as there's little upper level support to push it through. The position of the front will probably be more influenced by convection than by anything else. There will be a continuing chance for precip across the area until the front finally moves through on Thursday night. Guidance continues to be in pretty good agreement that the short wave which is currently over British Columbia will dive southeast over the next several days, and finally amplify the long wave pattern into a trough over eastern North America, this will finally drive the front south into the lower Mississippi Valley and bring the precip chance to an end Thursday night. Friday and Saturday continue to look cool and dry with highs generally in the 70s and lows dropping into the 50s on Saturday morning! Another wave dives toward the base of the long wave trough Sunday which will briefly turn the low level flow back to the south bringing slightly warmer temperatures in the low to mid 80s and a chance of precip. Carney && .AVIATION... (For the 12z TAFs through 12z Tuesday Morning) Issued at 639 AM CDT Mon Aug 31 2020 Areas of MVFR ceilings will prevail across central and eastern Missouri this morning, with embedded IFR ceilings in parts of central and southeast Missouri. These low ceilings will lift through the late morning and early afternoon and VFR conditions are expected across the entire area by 19-20Z. Additionally, there is a complex of thunderstorms over west central/northwest Missouri this morning that is expected to become more organized and move southeast, clipping central and parts of southeast Missouri during the late morning into early afternoon. Additional scattered thunderstorm development is possible along a a cold front which will move into northeast Missouri this afternoon. After a break in the thunderstorm activity this evening, additional development is possible after 06Z tonight. SPECIFICS FOR KSTL: There are some MVFR clouds in the area this morning, but also plenty of holes which seem to be handled best by a TEMPO for MVFR below 2000 ft. The ceilings should rise through mid morning. There is an outside chance for a thunderstorm this afternoon, but the probability is 20 percent or less at this time so left mention out. Lower ceilings are also likely to return by tomorrow morning along with a bit higher chance of thunderstorms...though there is still quite a bit of uncertainty about coverage and timing. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 86 71 84 72 / 20 30 60 30 Quincy 83 65 79 67 / 30 40 60 20 Columbia 83 68 81 68 / 50 40 60 20 Jefferson City 84 68 82 69 / 50 40 60 20 Salem 84 69 84 70 / 10 20 60 40 Farmington 84 68 80 69 / 30 40 60 40 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 31, 4:25 AM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 425 AM CDT Mon Aug 31 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-010930- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 425 AM CDT Mon Aug 31 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today...primarily across parts of central and southeast Missouri. Some of these storms could be severe during the late morning and early afternoon and capable of producing damaging wind and large hail. The chance for thunderstorms continues tonight across most of the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The chance for thunderstorms continues across the area for Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this morning and early this afternoon across parts of central and southeast Missouri. Carney
In the hours before
Local storm report, Aug 31, 10:34 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM TSTM WND DMG CALIFORNIA 38.63N 92.56W
08/31/2020 MONITEAU MO LAW ENFORCEMENT
TREE DOWN OVER HARTLEY STREET IN CALIFORNIA,
MO.
&&
KDLocal storm report, Aug 31, 11:00 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 AM TSTM WND DMG 6 NNE ASHLAND 38.85N 92.21W
08/31/2020 BOONE MO LAW ENFORCEMENT
LARGE TREE DOWN ON A TRAILER WITH PEOPLE
INSIDE. NO INJURIES REPORTED.
&&
KDLocal storm report, Aug 31, 11:29 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1129 AM CDT MON AUG 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM TSTM WND DMG 1 W BRAZITO 38.45N 92.30W
08/31/2020 COLE MO LAW ENFORCEMENT
TREES DOWN IN BRAZITO, MO.
&&
KDThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 10:01 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Cole, Moniteau | 44 min |
| Aug 31, 10:35 AM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway, Cole, Osage | 40 min |
| Aug 31, 10:59 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Franklin, Gasconade, Montgomery, Osage, Warren | 46 min |
| Aug 31, 11:08 AM CDT | Tornado Warning | LSX | Callaway, Gasconade, Montgomery, Osage | 37 min |
| Aug 31, 11:41 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.